Wednesday, June 6, 2018

An elderly woman found down with bradycardia and hypotension

Submitted by Alex Bracey, with edits by Pendell Meyers and Steve Smith

A female in her 70s with PMH of hypertension, coronary artery disease, and a remote history of an aortic valve replacement was brought into the ED after being found down by her son. On arrival she was confused. Her initial ECG is shown below.


What do you think?










- Sinus bradycardia with HR of ~50 BPM (plus artifact that mimics PVCs)


- Peaked T waves particularly visible in leads V1-V3, I, and aVL

- RBBB with QRS duration 152 ms (comparison to prior shows similar RBBB morphology but with QRS duration of 116 ms)



In addition to being bradycardic as seen on this ECG, she was also hypotensive, with systolic blood pressures maintaining around 60 mmHg.



At this point let’s review the most common causes of bradycardia and hypotension:
Drugs: AV nodal blockers, Calcium channel blockers
Ischemia: usually RCA occlusion leading to bradycardia via sinus bradycardia or AV blocks
Electrolytes: Hyperkalemia


With this patient’s history of CAD and HTN it may be inferred that the patient is likely on an AV nodal blocking agent (i.e., calcium channel blockers (CCB) or beta-blockers (BB)). A review of this patient’s chart indeed confirmed that this patient had been prescribed metoprolol succinate (extended release).


Based on the ECG it is likely that you have already surmised the other underlying pathology: hyperkalemia (as demonstrated by bradycardia, peaked T waves and widened QRS).


The astute ED physician and resident correctly identified this ECG as concerning for hyperkalemia and empirically gave insulin/dextrose, calcium gluconate, albuterol, and intravenous fluid. The patient also received push dose epinephrine for hypotension. Following these interventions, the initial potassium returned at 6.5. This is not a particularly high level by itself, but certainly can cause these ECG changes and hemodynamic problems in a synergistic relationship known as BRASH syndrome (Bradycardia, Renal failure, AV nodal blocking agents, Shock, and Hyperkalemia).



Here is the subsequently recorded ECG after therapies:



 - Normal sinus rhythm at a rate of 82

 - Small amount of reduction in T-wave amplitude/peakedness

 - Relative narrowing of QRS interval (136 ms)



The particular combination of bradycardia, renal failure (this patient had a creatinine of 1.64 without a history of renal disease), AV nodal blockade, shock, and hyperkalemia has been coined BRASH syndrome.

The BRASH syndrome was coined on social media, not yet in peer-reviewed literature (like OMI). This interesting article on EmCrit references many cases with all of these findings, but none gave it this name, so you will have a hard time searching PubMed for this syndrome!

Briefly, BRASH occurs when a patient taking AV nodal blockers develops renal failure leading to decreased clearance of both potassium and AV nodal blocking medications, with worsening bradycardia and hypotension resulting from hyperkalemia and increased serum levels of beta blockers. The decreased cardiac output and blood pressure further worsens the renal failure, and so on. Of course, a similar syndrome occurs in patients with pre-existing renal failure, dialysis patients in particular.

The ECG for these patients may manifest with the classic peaked T-waves and/or any of the 4 "B’s of hyperkalemia" in combination or isolation, including Broad (Widened QRS), Brady, Bizarre, Blocks (AV blocks).

Upon further questioning, the patient’s husband recalls that the patient continued taking her supplemental potassium but had recently stopped her torsemide. She was subsequently admitted to the intensive care unit where her hyperkalemia was managed with insulin and diuretics. Her subsequent ECGs remained unchanged.


Teaching Points:

1) Expedient ECG interpretation is paramount in the presentation of bradycardic, hypotensive patients.

2) The combination of bradycardia and hypotension will most commonly be caused by one of three etiologies remembered by the mnemonic "DIE": Drugs (e.g., AV nodal blockers), Ischemia (acute coronary occlusion), and Electrolytes (esp. potassium).

3) In BRASH syndrome, a patient taking an AV nodal blocking medication develops renal failure and hyperkalemia which manifests on the ECG with peaked T-waves and/or any of the 4 B’s of hyperkalemia:  Broad (Widened QRS), Brady, Bizarre, Blocks (AV Blocks).


-----------------------------------------------------------
Comments by KEN GRAUER, MD (6/6/2018):
-----------------------------------------------------------
SUPERB Case !!! I’ll add 2 points: 
  • i) The BEST proof of Artifact, is when you are able to see the underlying rhythm continue undisturbed throughout the tracing. BLUE arrows in Figure-1 show evidence that the QRS continues here throughout the long-lead rhythm strip V5 — which proves that the large deflections “X” and “Y” cannot be real. And a look at simultaneously-recorded leads (within the dotted BLUE rectangle) proves that deflection “Z” is not an extra beat, but rather a distorted ST-T wave. 
  • ii) The T wave peaking seen with hyperkalemia applies not only to T waves that are positive — but also to T waves that are negative. Note how “pointed” the inverted T waves in leads V1, V2, V3 are — and that while still deeply inverted, this “point” smoothens out after correction of hyperkalemia.
Figure-1: Blue arrows show the underlying rhythm continues throughout.



2 comments:

  1. If you Fu+?ing don't understand the rhythm (especially bradycardia and large QRS complex) THINK HyperK, the Syphillis of EKG (Amal Mattu's Quote that saves lives!)

    ReplyDelete
  2. excellent case dr bracey. and an excellently cool discussion to follow. i think it was Josh farkas who coined the term BRASH more than a year ago, (thats prob the emcrit post your linking us to).

    i had just emailed steve and ken a few days ago regarding a very similar case, that fooled me initially. but the
    potassium was 8.6.
    one needs to be vigilant and aware of the presentation, history, confounding factors, symptoms , ECG. and use the reasoning described above.
    and always be open and flexible in the decision and differential-forming process.
    interesting.
    thank you, drs alex, wendell, steve and ken

    ReplyDelete

Recommended Resources